Alert archive / Texas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 101, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 3, 2006, 9:40 PM CDT for Scurry County, Texas. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2006, 9:40 PM CDT (02:40 UTC)
- Expired
- May 3, 2006, 10:45 PM CDT
- In force
- 65 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Scurry County, TX
The radar
The Lubbock radar (KLBB), 120 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 9:55 PM CDT | HAIL 1.75 | 12 N Snyder, TX | NICKEL TO GOLFBALL SIZE HAIL ON HIGHWAY 84. |
| May 3, 10:10 PM CDT | HAIL 1.75 | Fluvanna, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 3:56 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 909 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 3038 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 040240 SVRMAF TXC415-040345- /O.NEW.KMAF.SV.W.0101.060504T0240Z-060504T0345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 940 PM CDT WED MAY 3 2006 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN SCURRY COUNTY IN WEST TEXAS... * UNTIL 1045 PM CDT * AT 938 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FLUVANNA...OR 19 MILES NORTHWEST OF SNYDER...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... DERMOTT... ARAH... RANDALLS CORNER... UNION... TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3294 10116 3272 10116 3270 10067 3294 10067 $$
1 follow-up statement
000 WWUS54 KMAF 040300 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 958 PM CDT WED MAY 3 2006 TXC415-040345- /O.CON.KMAF.SV.W.0101.000000T0000Z-060504T0345Z/ SCURRY TX- 958 PM CDT WED MAY 3 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR NORTHERN SCURRY COUNTY... AT 955 PM CDT...THE SNYDER FIRE DEPARTMENT RELAYED REPORTS OF NICKEL TO GOLFBALL SIZED HAIL 12 MILES NORTH OF SNYDER ON HIGHWAY 84. THIS STORM IS ALSO CAPABLE OF WINDS TO 70 MPH. THIS STORM WAS LOCATED NEAR DERMOTT...OR ABOUT 12 MILES NORTH OF SNYDER ON HIGHWAY 84...MOVING SOUTHEAST AT 20 MPH. SOME LOCATIONS AFFECTED BY THE THE SEVERE THUNDERSTORM INCLUDE...DERMOTT...UNION...RANDALLS CORNER AND SNYDER. DOPPLER RADAR HAS DETECTED SOME ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY... A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3295 10118 3272 10117 3263 10067 3295 10066 $$ 05
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:59 PM CDT, 5 hours 41 minutes earlier.
Area forecast discussion, May 3, 3:59 PM CDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 359 PM CDT WED MAY 3 2006 .UPDATE... UPDATE WILL FOLLOW SHORTLY TO INCLUDE SEVERE THUNDERSTORM WATCH NUMBER 285. && .PREV DISCUSSION... (ISSUED 301 PM CDT WED MAY 3 2006) SHORT TERM... STILL WAITING FOR CONVECTION TO GET STARTED. STORMS HAVING A HARDER TIME FIRING TODAY... APPEARS CAP HAS BEEN LIMITING FACTOR... BUT STILL LOOKING FOR POTENTIALLY SEVERE WEATHER TO DEVELOP LATE AFTERNOON INTO THE EVENING... PROBABLY IN VICINITY OF DRYLINE. AS OF 19Z DRYLINE FROM NEAR HOBBS TO EAST OF FORT STOCKTON... AND SHOULD DRIFT WESTWARD AFTER SUNSET. WILL CONTINUE WITH ISOLATED POPS FROM SOUTHEASTERN NEW MEXICO DOWN INTO THE BIG BEND... INCREASING TO CHANCE OVER THE NORTHEAST PERMIAN BASIN/WESTERN LOW ROLLING PLAINS. WILL INCLUDE MENTION IN ZONES OF SOME SEVERE CENTRAL AND EAST AND HIGHLIGHT IN HWO. JUST LAUNCHED 19Z SOUNDING TO HELP DETERMINE STRENGTH OF CAP AND SEVERE POTENTIAL. PRECIP OVERNIGHT SHOULD BE FOCUSED MORE TO NORTH ALONG CWA BORDER WITH A SINKING FRONTAL BOUNDARY. OTHERWISE LOOK FOR PARTLY CLOUDY SKIES WITH LOWS IN THE 60S. LONG TERM... WILL GO WITH THE U.K. MET WITH NORTHERN STREAM FRONTAL POSITION THE NEXT COUPLE OF DAYS...THINKING BOUNDARY WILL BE FURTHER SOUTH DUE TO CONVECTION REINFORCING FRONT NORTH OF BOUNDARY. A SOUTHERN STREAM IMPULSE AND JET CURRENTLY LOCATED NEAR THE BAJA VICINITY WILL APPROACH LATE IN THE DAY THURSDAY AND SERVE AS FOCUS ALONG AND NORTH OF FRONT ACROSS THE PERMIAN BASIN. SOME STORMS COULD BE SEVERE ACROSS THE NORTHERN PERMIAN BASIN (SEE SPC SWODY2 OUTLOOK). WENT WITH THE GFS POPS ...U.K MET FRONTAL POSITION FRIDAY WITH MAIN SOUTHERN STREAM LOW EJECTING ACROSS THE SOUTHERN ROCKIES WITH THE FRONTAL BOUNDARY IN PLACE. WENT WITH HIGHEST POPS IN THE EAST IN THE COOLER AIR NORTH OF THE FRONT. SOME STORMS COULD BE SEVERE AS WELL ACROSS THE PERMIAN BASIN (SEE SPC SWODY3 OUTLOOK) KEPT ISOLATED POPS ACROSS THE NORTHERN AND EASTERN BASIN WITH BOUNDARY STILL IN AREA IN ZONAL FLOW. BEYOND SATURDAY THE MEDIUM RANGE GUIDANCE IN SIGNIFICANT DISAGREEMENT. ECMWF/NOGAPS IS MORE AMPLIFIED RESULTING IN FRONTAL INTRUSION INTO THE PERMIAN BASIN WHILE GFS KEEPS MOISTURE AND FRONT FURTHER EAST. IN ADDITION SOUTHERN STREAM UPPER LOW IS EITHER FORECAST TO REMAIN ALONG THE WEST COAST (GFS) OR EJECT INTO THE ROCKIES AND PLAINS (ECMWF/NOGAPS). WILL TAKE A WAIT AND SEE APPROACH AT THIS TIME AND KEPT DRY FORECAST BUT POPS WEATHER MAY NEED TO BE ADDED FURTHER DOWN THE LINE. FIRE WEATHER... THE GUADALUPE MOUNTAINS ARE EXPECTED TO HAVE MINIMUM RH VALUES BELOW 15 PERCENT THURSDAY AFTERNOON WITH 20 FT WINDS APPROACHING RED FLAG CRITERIA. WILL MONITOR FOR POSSIBLE ISSUANCE OF WATCH/WARNING. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 99/99
Hazardous weather outlook, May 3, 2:36 PM CDT, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 236 PM CDT WED MAY 3 2006 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-041945- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 236 PM CDT WED MAY 3 2006 /136 PM MDT WED MAY 3 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND EVENING... AND SOME OF THESE STORMS MAY BECOMING SEVERE. WHILE A FEW STORMS WILL BE POSSIBLE FROM LOVINGTON TO ALPINE... SEVERE WEATHER IS PRIMARILY EXPECTED ACROSS THE EASTERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY CONCERNS... HOWEVER A FEW TORNADOES WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS... WILL BE POSSIBLE ACROSS THE PERMIAN BASIN THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON OR EVENING PRIMARILY ALONG AND EAST OF A SEMINOLE TO FORT STOCKTON LINE. EMERGENCY MANAGERS AND SPOTTERS GROUPS ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO SHOULD CONTINUE TO MONITOR THIS DEVELOPING DANGEROUS WEATHER SITUATION AND BE PREPARED FOR POSSIBLE ACTIVATION. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 3, 9:11 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 911 PM CDT WED MAY 3 2006 TXZ048-040315- SCURRY- 911 PM CDT WED MAY 3 2006 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN SCURRY COUNTY. SEVERE THUNDERSTORMS JUST NORTH OF THE SCURRY COUNTY LINE WILL HAVE THE POTENTIAL TO PRODUCE STRONG NORTH WINDS ACROSS THE NORTHERN PORTIONS OF SCURRY COUNTY THROUGH 1015 PM CDT. PEOPLE IN NORTHERN SCURRY COUNTY...ESPECIALLY IN THE COMMUNITIES OF FLUVANNA...DERMOTT...AND HUDD SHOULD BE PREPARED FOR POTENTIAL WIND GUSTS UP TO 55 MPH. THESE WIND GUSTS WILL PRODUCE LOW VISIBILITIES DUE WITH BLOWING DUST. SEVERE THUNDERSTORMS ACROSS KENT COUNTY CONTINUE TO DEVELOP SOUTHWARD TOWARDS THE NORTHERN SCURRY COUNTY LINE. THIS WILL FURTHER INCREASE THE POTENTIAL FOR SEVERE WEATHER ACROSS NORTHERN SCURRY COUNTY THROUGH 1015 PM CDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR GAINES...DAWSON... BORDEN...AND SCURRY COUNTIES UNTIL 11 PM CDT. MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT IF WEATHER THREATENS YOUR AREA.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 9:59 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 46 min |
| May 3, 10:06 PM CDT | Tornado Warning | MAF | Scurry | 54 min |
| May 3, 10:42 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 63 min |
| May 3, 10:44 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 61 min |
| May 3, 10:57 PM CDT | Tornado Warning | MAF | Scurry | 63 min |
| May 3, 11:19 PM CDT | Flash Flood Warning | MAF | Scurry | 3 hr |
| May 3, 11:35 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 55 min |
| May 3, 11:41 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 64 min |
| May 3, 11:42 PM CDT | Flash Flood Warning | MAF | Borden | 3 hr |
| May 4, 12:20 AM CDT | Severe Thunderstorm Warning | MAF | Howard | 55 min |
| May 4, 12:41 AM CDT | Severe Thunderstorm Warning | MAF | Scurry | 64 min |
| May 4, 12:54 AM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 51 min |
| May 4, 1:31 AM CDT | Flash Flood Warning | MAF | Mitchell | 3 hr |
| May 4, 1:40 AM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 29 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.